Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 39, NWS Lubbock, TX

May 7, 2013Crosby County, Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 7, 2013, 5:56 PM CDT for Crosby County, Garza County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2013, 5:56 PM CDT (22:56 UTC)
Expired
May 7, 2013, 6:45 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Crosby County, TX, Garza County, TX

The radar

The Lubbock radar (KLBB), 55 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS54 KLUB 072256
SVRLUB
TXC107-169-072345-
/O.NEW.KLUB.SV.W.0039.130507T2256Z-130507T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
556 PM CDT TUE MAY 7 2013

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CROSBY COUNTY IN NORTHWEST TEXAS.
  NORTHERN GARZA COUNTY IN NORTHWEST TEXAS.

* UNTIL 645 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF SOUTHLAND...OR 9 MILES NORTHWEST OF POST...AND MOVING
  NORTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SOUTHLAND AND   
  HIGHWAY 84 BETWEEN SOUTHLAND AND POST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3328 10156 3337 10155 3360 10121 3337 10103
      3334 10104 3318 10150
TIME...MOT...LOC 2255Z 244DEG 15KT 3328 10149

$$
1 follow-up statement
594 
WWUS54 KLUB 072316
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT TUE MAY 7 2013

TXC107-169-072345-
/O.CON.KLUB.SV.W.0039.000000T0000Z-130507T2345Z/
CROSBY TX-GARZA TX-
616 PM CDT TUE MAY 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN GARZA
AND SOUTHEASTERN CROSBY COUNTIES UNTIL 645 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF SOUTHLAND...OR 9 MILES NORTHWEST OF POST...MOVING
EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  KALGARY AND HIGHWAY 207 BETWEEN POST AND THE CROSBY AND GARZA      
  COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3330 10149 3337 10149 3360 10121 3337 10103
      3334 10104 3326 10144
TIME...MOT...LOC 2314Z 248DEG 15KT 3331 10144

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:02 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 7, 3:02 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
302 PM CDT TUE MAY 7 2013

.SHORT TERM...
UPPER LOW NEAR KLAS THIS AFTERNOON WILL TRANSLATE EASTWARD AND
WEAKEN AS IT APPROACHES ON WEDNESDAY. THIS WILL RESULT IN
INCREASING SOUTHWESTERLY FLOW ACROSS THE REGION WITH A SLOSHING
DRYLINE TODAY AND TOMORROW. AS MENTIONED IN THE MID DAY
UPDATE...PROSPECTS FOR ISOLATED TO SCATTERED HIGH BASED STORMS
CONTINUE MAINLY EAST OF THE INTERSTATE 27 CORRIDOR WITH DAMAGING
WINDS. A COUPLE OF SOUTHEAST/NORTHWEST ORIENTED SURFACE
TEMPERATURE GRADIENTS EXISTS ACROSS THE CWFA THANKS TO LAST
NIGHT/S BENEFICIAL RAINFALL. THIS MAY SERVE TO LOCALLY ENHANCE
BAROCLINICITY AND HELP ENHANCE ANYTHING THAT MANAGES TO GET GOING.
DOWNBURST WINDS WILL BE THE PRIMARY CONCERN ALONG WITH MARGINALLY
SEVERE HAIL GIVEN THE HIGH BASED NATURE OF THE STORMS. ACTIVITY
SHOULD TAPER LATE THIS EVENING THOUGH 40 KT LLJ IS EXPECTED OUT
EAST AROUND MIDNIGHT. THIS WILL HELP USHER IN ADDITIONAL MOISTURE
FOR ANOTHER ROUND OF STORMS INTO WEDNESDAY. PRIMARY QUESTION WILL
BE WHETHER THE DRYLINE WILL MOVE RAPIDLY ENOUGH TO PUSH STORM
DEVELOPMENT EAST OF THE AREA. THIS WILL LARGELY DEPEND ON THE
AMOUNT OF SURFACE MOISTURE THAT OCCURS WITH THIS EVENING/S STORM
ACTIVITY. WITH THE EXPECTED PROGRESS OF THE SOUTHWESTERN
LOW...SUSPECT INITIATION WILL BE ACROSS THE ROLLING PLAINS
WEDNESDAY AFTERNOON WITH AN ATTENDANT THREAT OF SEVERE WX.
INSTABILITY WILL RUN UPWARD OF 3KJ/KG WEDNESDAY AFTERNOON ALONG
WITH 0-6KM BULK SHEAR AOA 45 KT WITH DISCRETE SUPERCELLS BEING THE
PREFERRED CONVECTIVE MODE.

&&

.LONG TERM...
CONVECTION WILL CONTINUE AFTER 00Z BUT BEST CHANCES AFTER THIS
TIME WILL MOSTLY BE EAST OF THE ROLLING PLAINS. THE DRYLINE WILL
BE RETREATING WEDNESDAY EVENING WITH UPPER LEVEL JET WINDS
INCREASING OVERNIGHT. HOWEVER...THE SYSTEM MOVING OUT OF THE
SOUTHWEST US WILL BE FILLING BY THIS TIME AS WELL. A COLD FRONTAL
BOUNDARY WILL BE MOVING SOUTH BUT THERE STILL REMAINS HIGH SPREAD
IN MODEL SOLUTIONS ON THE FRONTAL TIMING. THE GENERAL CONSENSUS IS
TO DRIVE THE FRONT THROUGH ON THURSDAY AND STALL IT OUT ACROSS THE
AREA WITH A BIGGER PUSH ON FRIDAY. MODELS ARE GENEROUS IN
DEVELOPING POST FRONTAL PRECIPITATION ON THURSDAY AND FRIDAY BUT
WE REMAIN SKEPTICAL GIVEN THE MODELS RECENT PERFORMANCE IN OVER
FORECASTING THIS TYPE OF PRECIPITATION.

A BLOCKING RIDGE TO THE WEST WILL KEEP A POSITIVELY TILTED TROUGH
OVER THE AREA FOR THE REST OF THE WEEK. UPPER LEVEL FORCING WILL
BE PRESENT EACH DAY THROUGH SATURDAY BUT WILL BE WEAK. HEIGHT
FALLS WILL BE SUBTLE EACH DAY AS WELL WITH A WEAK DISTURBANCE
MOVING ALOFT OVER THE AREA ON FRIDAY INTO SATURDAY. THERE WILL BE
LITTLE LOW LEVEL CONVERGENCE WITH WINDS BACKING TO THE EAST ON
FRIDAY AND SATURDAY. THE ONLY OTHER FORCING MECHANISM WILL BE
FRONTOGENETICAL FORCING AT LOW LEVELS IN THE POST FRONTAL AIR ESPECIALLY
ON THURSDAY. INSTABILITY WILL BE WEAK BUT COMBINED WITH THE WEAK
LIFT MAY BE ABLE TO GENERATE SHOWERS AND A FEW THUNDERSTORMS FROM
THURSDAY THROUGH SATURDAY.

DRIER AIR WILL FILTER IN BEGINNING ON SATURDAY WITH NORTHWEST FLOW
ALOFT AND VEERING WINDS AT THE SURFACE. A CLOSED LOW THAT WILL BE
SITTING OVER NORTHWEST MEXICO WILL FINALLY EJECT OUT BY THE MIDDLE
OF NEXT WEEK CREATING OUR NEXT CHANCE OF RAIN AND THUNDERSTORMS.
JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        49  82  45  75  48 /   0   0  10  20  10
TULIA         58  87  49  77  48 /  10  10  10  20  10
PLAINVIEW     60  88  50  79  50 /  10  10  10  20  10
LEVELLAND     56  87  50  81  52 /  10  10  10  10  10
LUBBOCK       60  89  52  82  54 /  10  10  10  20  10
DENVER CITY   55  87  53  82  54 /  10  10  10  10  10
BROWNFIELD    57  89  51  83  53 /  10  10  10  10  10
CHILDRESS     58  86  56  84  56 /  30  40  20  20  30
SPUR          60  90  55  85  55 /  20  20  10  20  20
ASPERMONT     62  90  60  87  59 /  20  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/01
Hazardous weather outlook, May 7, 11:30 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 7 2013

TXZ021>044-081630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED TO WIDELY SCATTERED HIGH-BASED SEVERE THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING GENERALLY ALONG AND EAST OF
INTERSTATE 27 AND HIGHWAY 87. LOCALLY DAMAGING WINDS TO 65 MPH WILL
BE THE GREATEST THREAT WITH THESE STORMS...ALTHOUGH HAIL UP TO
QUARTER SIZE WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GREATER THREAT FOR SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
WEDNESDAY AFTERNOON AND EVENING IN THE ROLLING PLAINS AND FAR
SOUTHEAST PANHANDLE. DEEPER INSTABILITY AND STRENGTHENING WIND
SHEAR AHEAD OF A DRYLINE WILL PROMOTE SUPERCELL STORMS CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS.
THEREAFTER...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, May 7, 5:42 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT TUE MAY 7 2013

TXZ036-072315-
CROSBY-
542 PM CDT TUE MAY 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY COUNTY...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF CROSBYTON...MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AREAS OF BLOWING
DUST AND OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3342 10156 3345 10156 3376 10129 3361 10108
      3339 10133 3339 10152
TIME...MOT...LOC 2242Z 220DEG 24KT 3345 10142
Special weather statement, May 7, 5:47 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
547 PM CDT TUE MAY 7 2013

TXZ042-072300-
GARZA-
547 PM CDT TUE MAY 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR GARZA COUNTY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL GARZA COUNTY...MOVING NORTHEAST
AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3318 10156 3337 10156 3339 10153 3339 10137
      3329 10129 3316 10154
TIME...MOT...LOC 2247Z 234DEG 14KT 3329 10151

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:08 PM CDTSpecial Weather StatementLUBBailey37 min
May 6, 8:22 PM CDTSpecial Weather StatementLUBParmer23 min
May 6, 8:52 PM CDTSpecial Weather StatementLUBCochran23 min
May 6, 9:26 PM CDTSpecial Weather StatementLUBHockley34 min
May 6, 9:27 PM CDTSpecial Weather StatementLUBHockley33 min
May 6, 10:02 PM CDTSpecial Weather StatementLUBHockley28 min
May 6, 10:15 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry30 min
May 6, 10:49 PM CDTSpecial Weather StatementLUBLynn26 min
May 6, 11:00 PM CDTSpecial Weather StatementLUBLynn30 min
May 6, 11:24 PM CDTSpecial Weather StatementLUBGarza, Lynn21 min
May 7, 5:42 PM CDTSpecial Weather StatementLUBCrosby33 min
May 7, 5:47 PM CDTSpecial Weather StatementLUBGarza13 min
May 7, 6:45 PM CDTSpecial Weather StatementLUBGarza15 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.